J Clin Psychiatry. 1996 Oct;57(10):449-54.

Related Articles, Links


Comment in:

        J Clin Psychiatry. 1997 Sep;58(9):403-4.

        J Clin Psychiatry. 1998 Mar;59(3):133.


Movement disorders associated with the serotonin selective reuptake inhibitors.

Leo RJ.

Department of Psychiatry, School of Medicine, State University of New York at Buffalo 14215, USA.

BACKGROUND: To review the case reports and case series of movement disorders ascribed to the use of serotonin selective reuptake inhibitors (SSRIs). METHOD: Reports of SSRI-induced extrapyramidal symptoms (EPS) in the literature were located using a MEDLINE search and review of bibliographies. RESULTS: Among the 71 cases of SSRI-induced EPS reported in the literature, the most common side effect was akathisia (45.1%), followed by dystonia (28.2%), parkinsonism (14.1%), and tardive dyskinesia-like states (11.3%). Among patients with Parkinson's disease treated with SSRIs, there were 16 cases of worsening parkinsonism. Patients who developed dystonia, parkinsonism, or tardive dyskinesia were older on average than patients with akathisia; 67.6% of affected patients were females. Fluoxetine, the most commonly prescribed SSRI to date, was implicated in 53 (74.6%) of cases of SSRI-induced EPS. Several reports (57.7%) were confounded by the concomitant use of other medications that can contribute to the development of EPS. CONCLUSION: SSRI-induced EPS are probably related to agonism of serotonergic input to dopaminergic pathways within the CNS. Several patient-dependent and pharmacokinetic variables may determine the likelihood that EPS will emerge. Although these side effects are infrequent, clinicians should be alert to the possibility of their occurrence.